Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

March 9, 2008Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 9, 2008, 6:31 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2008, 6:31 PM CDT (23:31 UTC)
Expired
Mar 9, 2008, 7:00 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 124 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 6:35 PM CDTHAIL 0.881 Se Loraine, TXPEA TO NICKEL SIZED HAIL COVERING THE GROUND 1 MILE SOUTHEAST OF LORAINE. HAIL WAS 2 TO 3 INCHES DEEP IN SOME PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 092330
SVRMAF
TXC335-415-100000-
/O.NEW.KMAF.SV.W.0001.080309T2331Z-080310T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SUN MAR 9 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCURRY COUNTY IN WEST TEXAS...
  NORTHEASTERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 700 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LORAINE...OR 6 MILES EAST OF COLORADO CITY...MOVING NORTHEAST AT 
  15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LORAINE...
  INADALE...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3263 10067 3235 10065 3229 10071 3235 10096
      3254 10094
TIME...MOT...LOC 2331Z 248DEG 17KT 3239 10074

$$
2 follow-up statements
000 
WWUS54 KMAF 092341
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT SUN MAR 9 2008

TXC335-415-100000-
/O.CON.KMAF.SV.W.0001.000000T0000Z-080310T0000Z/
SCURRY TX-MITCHELL TX-
640 PM CDT SUN MAR 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES...

AT 639 PM CDT...LOCAL LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL 
ALONG INTERSTATE 20 NEAR EXIT 210.  THIS STORM WAS LOCATED NEAR 
LORAINE...OR ABOUT 9 MILES EAST OF COLORADO CITY...MOVING EAST AT 20 
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...INADALE.

LAT...LON 3263 10067 3235 10065 3229 10071 3235 10096
      3254 10094
TIME...MOT...LOC 2340Z 248DEG 17KT 3241 10069

$$
000 
WWUS54 KMAF 092357
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT SUN MAR 9 2008

TXC335-415-100008-
/O.EXP.KMAF.SV.W.0001.000000T0000Z-080310T0000Z/
SCURRY TX-MITCHELL TX-
658 PM CDT SUN MAR 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES EXPIRES AT 700 PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3263 10067 3235 10065 3229 10071 3235 10096
      3254 10094
TIME...MOT...LOC 2358Z 248DEG 17KT 3244 10060

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:09 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 9, 2:09 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SUN MAR 9 2008

.DISCUSSION...
GOOD AGREEMENT AMONGST MODELS THAT LEAD SHRTWV TROF WILL BE INVOF
SE NM BY 00Z. THIS WILL RESULT IN BEST LIFT (AS SEEN IN 7H-3H
OMEGA) WITHIN CWFA BEING ACRS THE N-NE. STEEP 7H-5H LR/S NEAR 7.5
C/KM ARE NOTED WITHIN THIS AREA AS WELL. THUS THE MENTION OF
THUNDER APPROPRIATE. SWODY1 HAS PART OF AREA WITHIN SEE TEXT FOR
POSSIBLE HAIL PRODUCING STORMS AND WITH THE REFERENCED 7H-5H LR/S
AND 85H-3H BULK SHEAR OVER 70KTS ITS POSSIBLE. ATTP WILL OPT TO
LEAVE MENTION OF SEVERE WORDING OUT OF GRIDS AND INCLUDE IN HWO.
THIS LEAD SHRTWV TROF IS PROGGED TO MOVE QUICKLY EWD TONIGHT. EVEN
THOUGH PRIMARY MID LEVEL TROF AXIS WILL STILL BE ACRS CWFA MON
A.M. LOOKS LIKE BEST LIFT WILL HAVE SHIFTED E. UPSLOPE LOW LEVEL
FLOW AND POTENTIAL FOR SHRTWV TROF/S WITH TROF AXIS SUGGEST POPS
WILL STILL BE WARRANTED MON BUT SHIFTING S-SEWD. NW MID LEVEL FLOW
IN WAKE OF TROF AXIS DEVELOPS MON P.M.. POTENT MID LEVEL SHRTWV
TROF STILL DEPICTED TO BE DROPPING SEWD ARRIVING IN W TX EARLY TUE
A.M.. ACCORDING TO GFS THERE WILL BE SUFFICIENT LIFT/INSTABILITY
TO GENERATE PRECIP/THUNDER. WOULD LIKE TO ADD POPS BUT NEED TO SEE
BETTER AGREEMENT IN MODEL PLACEMENT OF SHRTWV WITH NAM TOO FAR E TO
BE CONCERNED ABOUT PRECIP. AS SHRTWV TROF EXITS DURING THE AFTERNOON
DRIER/WARMER AIR WILL AGAIN PUSH EWD. MUCH WARMER CONDITIONS INTO
WED WITH 20C 85H THERMAL RIDGE BUILDING NWD AS MINOR MID LEVEL
SHRTWV TROF DROPS SEWD. 85H WINDS NEAR 20KTS SUGGEST BREEZY TO WINDY
CONDITIONS WED P.M. AS SHRTWV TROF MOVES E EARLY THUR A.M. WEAK DRY
COLD FRONT WILL FOLLOW TURNING WINDS TO THE NW-N WITH ABOUT 4-6C
COOLING AT 85H. A MID LEVEL ZONAL PATTERN OF UNUSUAL STRENGTH HAS AN
INCREASING LIKELIHOOD OF DEVELOPING FRI. THIS ZONAL FLOW WILL SERVE
TO FULLY AMPLIFY THE 85H THERMAL RIDGE TO 22-24C WHICH WOULD YIELD
SFC TEMPS NEAR RECORD TO RECORD IN THE 90S ACRS PARTS OF THE PB.
THE MODEL AVERAGE (GFS/ECMWF) MID LEVEL WIND FIELD SPEED MAXIMA AT
7H (50KTS) AND 5H (75KTS) IS IMPRESSIVE WITH RESPECT NOT ONLY TO
THE SPEED ITSELF BUT ALSO THE AREAL N-S EXTENT FROM THE PANHANDLE
TO THE PB. THE SFC MSLP GRADIENT AND 12HR PRESSURE FALLS ALONG WITH
DEEP MIXING WILL BE SUFFICIENT FOR MOMENTUM TRANSFER TO THE SFC
AND NEEDLESS TO SAY ITS LOOK TO BE VERY WINDY AND DUSTY. FOLLOWED BY
LESS WIND BUT STILL WARM/DRY SAT. DRYLINE SUNDAY ADVERTISED BY
ECMWF/GFS AHEAD OF SHARP MID LEVEL TROF TO THE W. ATTP WILL STAY
CLOSER TO CLIMO KNOWING THAT ITS HARD TO HOLD MSTR TOO FAR W THIS
EARLY.

&&

.FIRE WEATHER...
MUCH DRIER AND WARMER CONDITIONS WILL LEAD TO HEIGHTENED FIRE WX CONCERNS
ACRS W TX/SE NM TUE (IN THE W) AND WED. HIGH TEMPS WELL INTO THE U70S/M80S
AND MIN RH/S NEAR 10 PCT ARE EXPECTED. ATTP MID LEVEL WIND FIELD LOOKS
A LITTLE TOO WEAK TO RESULT IN WIDESPREAD 20FT WINDS ABOVE 20 MPH. OF
COURSE EXCEPTION WILL BE GDP MTNS WHERE AT LEAST LOCAL RFW CONDITIONS
MORE LIKELY. ATTENTION THEN FOCUSES ON FRIDAY WITH THE POTENTIAL FOR
WIDESPREAD HIGH WINDS ACRS W TX/SE NM. SFC TEMPS POTENTIALLY CLIMBING
INTO U80S/L90S ACRS THE PLAINS WOULD RESULT IN SINGLE DIGIT RH/S AND
WITH 7H WINDS NEAR 50KTS SFC WIND GUSTS TO 45 TO 55 MPH ARE REASONABLE
ACRS MAF/S CWFA. THE STRENGTH OF THIS SYSTEM AND THE SPATIAL/TEMPORAL
SCALE OF THE POSSIBLE CONDITIONS ATTP SUGGESTS THIS TO BE HIGH IMPACT.
AS FOR THE PROBABILITY IT IS A MODERATE IN LIEU OF MORE MODEL CONSISTENCY.
HISTORICAL COMPARISONS TO THE STRENGTH OF 7H/5H WINDS FIELDS SHOW SIMILARITIES
TO THE HIGHER END DAYS OF 2006.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              45  62  46  65  /  30  20  10  10
CARLSBAD NM                37  65  39  75  /  10  10  10  10
DRYDEN TX                  50  69  46  70  /  10  30  10  10
FORT STOCKTON TX           44  67  46  74  /  10  30  10  10
GUADALUPE PASS TX          36  60  40  68  /  10  10   0   0
HOBBS NM                   39  65  39  70  /  10  10  10  10
MARFA TX                   33  61  33  68  /   0  10   0  10
MIDLAND INTL AIRPORT TX    42  63  41  69  /  20  20  10  10
ODESSA TX                  42  63  43  70  /  20  20  10  10
WINK TX                    42  68  42  76  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 9, 2:25 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN MAR 9 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
225 PM CDT SUN MAR 9 2008 /125 PM MDT SUN MAR 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS TONIGHT WILL BE POSSIBLE FOR LOCATIONS
NORTH AND EAST OF THE PECOS RIVER. SOME STORMS WILL HAVE THE
POSSIBILITY OF BECOMING SEVERE WITH LARGE HAIL AS THE PRIMARY
THREAT. INTERESTS IN THESE AREAS NEED TO MONITOR WEATHER
CONDITIONS FOR THE LATEST DEVELOPMENTS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY AS THE UPPER
LEVEL SYSTEM AND FRONT MOVE OUT OF THE AREA.

TUESDAY THROUGH SATURDAY WILL SEE AN INCREASE IN THE POSSIBILITY
OF FIRE WEATHER CONCERNS AS TEMPERATURES BEGIN A WARMING TREND AND
SEVERAL UPPER LEVEL DISTURBANCES INCREASE WINDSPEEDS ACROSS THE
AREA. LOCALIZED RED FLAG CRITERIA COULD OCCUR TUESDAY AND
WEDNESDAY ACROSS THE GUADALUPE MOUNTAINS. THEN CONDITIONS COULD
BECOME CRITICAL AGAIN ON FRIDAY AS DRY CONDITIONS AND STRONG
WESTERLY WINDS BEGIN TO AFFECT THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Mar 9, 6:07 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT SUN MAR 9 2008

TXZ048-053-100000-
SCURRY-MITCHELL-
607 PM CDT SUN MAR 9 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR COLORADO CITY AT 607 PM CDT...
MOVING NORTHEAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.